Almost always the enlargement is the left ventricle. Without going into much detail, the heart can be enlarged due to overwork pumping against high resistence of narrow vessels. Medication to dilute vessels can reduce the heart's workload and sometime the heart will return to normal dimensions. Then the is an enlargement due to heart wall thickening. The thickened walls lose thier elasticity and the blood filling of the chamber is compromised.
Thanks for your question, and if you have any further questions you are welcome to respond. Take care.
my dad is 80 years has grossley enlarged heart and has a difibrilator fitted inside his chest he was diagnosed 10 years ago is on alot of medication daily but as of late he has no energy keeps passing out and is now not eating he said he has had enough of being this way do you know if this due to medication as doctor said the meds are to try to slow it down but its as big as it can get so i just need to know if i need to prepare for the worse to happen i dont know where else to turn thankyou from jo x
An enlarged heart (left ventricle) will eventually cause heart failure (heart is too weak to meet the body's demand for oxygenated blood....pumping contractility declines. Also, an enlarged heart can cause arrhythmia (irregular heartbeats).
Symptoms of heart failure can be chest pain, shortness of breath, fatiigue...passing out can be due to arrhythmia. Medication can't be ruled out as an underlying cause.
Sorry to hear of your father's medical condition, and I wish that he finds some comfort from his symptoms...may require adjusting medication, etc. Thanks for sharing and if you have any further questions or comment you are welcome to respond. Take care,
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.